Alert archive / Minnesota / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 103, NWS Twin Cities, MN

July 24, 2023Goodhue County, Rice County, Steele County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 24, 2023, 4:30 PM CDT for Goodhue County, Rice County, Steele County, Minnesota. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2023, 4:30 PM CDT (21:30 UTC)
Expired
Jul 24, 2023, 4:49 PM CDT
In force
19 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Damage threat
Considerable
Hail
1.75 in
Wind
60.0 mph

Counties Goodhue County, MN, Rice County, MN, Steele County, MN

The radar

The Minneapolis radar (KMPX), 87 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.5 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2023-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 282 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2023-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
282 J/kg
Mixed-layer CIN
-150 J/kg
Mixed-layer LCL
1289 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

697 
WUUS53 KMPX 242130
SVRMPX
MNC049-131-147-242215-
/O.NEW.KMPX.SV.W.0103.230724T2130Z-230724T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
430 PM CDT Mon Jul 24 2023

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Northeastern Steele County in south central Minnesota...
  Southwestern Goodhue County in southeastern Minnesota...
  Southeastern Rice County in south central Minnesota...

* Until 515 PM CDT.

* At 430 PM CDT, a severe thunderstorm was located near Kenyon, or 11
  miles northeast of Owatonna, moving south at 20 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  northeastern Steele, southwestern Goodhue and southeastern Rice
  Counties, including the following locations... Moland and Rice Lake
  State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4426 9311 4427 9296 4420 9293 4419 9295
      4419 9305 4398 9305 4398 9314
TIME...MOT...LOC 2130Z 358DEG 20KT 4420 9304 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

TDH
2 follow-up statements
114 
WWUS53 KMPX 242142
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
442 PM CDT Mon Jul 24 2023

MNC049-131-242151-
/O.CAN.KMPX.SV.W.0103.000000T0000Z-230724T2215Z/
Goodhue MN-Rice MN-
442 PM CDT Mon Jul 24 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN GOODHUE AND
SOUTHEASTERN RICE COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4419 9311 4419 9305 4398 9305 4398 9314
TIME...MOT...LOC 2141Z 358DEG 20KT 4413 9304 

$$

MNC147-242215-
/O.CON.KMPX.SV.W.0103.000000T0000Z-230724T2215Z/
Steele MN-
442 PM CDT Mon Jul 24 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR NORTHEASTERN STEELE COUNTY...

At 441 PM CDT, a severe thunderstorm was located 6 miles north of
Claremont, or 9 miles east of Owatonna, moving south at 25 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Moland and Rice Lake State Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4419 9311 4419 9305 4398 9305 4398 9314
TIME...MOT...LOC 2141Z 358DEG 20KT 4413 9304 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

TDH
337 
WWUS53 KMPX 242149
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
449 PM CDT Mon Jul 24 2023

MNC147-242159-
/O.CAN.KMPX.SV.W.0103.000000T0000Z-230724T2215Z/
Steele MN-
449 PM CDT Mon Jul 24 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN STEELE COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail and
gusty winds are still possible with this thunderstorm.

LAT...LON 4419 9311 4419 9305 4398 9305 4398 9314
TIME...MOT...LOC 2145Z 358DEG 20KT 4408 9304 

$$

TDH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 4:27 PM CDT, 3 minutes earlier.

Area forecast discussion, Jul 24, 4:27 PM CDT, 3 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
427 PM CDT Mon Jul 24 2023

.DISCUSSION...(This evening through Monday)
Issued at 427 PM CDT Mon Jul 24 2023

KEY MESSAGES:

- Scattered severe Thunderstorms today. Wind and hail the primary
  threats

- Dangerously hot conditions build midweek with heat indices around
  100 Wednesday and Thursday.

- Temperatures cool back down closer to normal this weekend into
  next week.

We remain in northwest flow today, with storms developing near the I-
94 corridor. Looking at satellite, these storms have developed on
the southwest edge of the thicker wildfire smoke plume. This looks
to have set up a bit of a thermal gradient which has acted as a
focus for convective development. This environment has turned out to
be quite favorable for severe weather, as the about 1500 j/kg of
mlCAPE is working well about 40 kts of shear with straight
hodographs to produce some splitting supercells and some healthy
right moving supercells in particular. Looking at the 20z
mesoanalysis, there looks to be a corridor of from St. Cloud to the
Twin Cities where severe parameters are maximized.

This activity will down down pretty quick with the setting of the
sun and we then go into a bit of a lull in precip chances through
the day on Tuesday. We'll see full sun on Tuesday, which will aid in
boosting our highs up into the mid 90s. We considered issuing a Heat
Advisory for the MN River Valley up into the Twin Cities metro, but
dewpoints look to mix out enough to where our heat indices don't end
up much higher than our air temperatures, so given the marginal
nature of Tuesday's heat with respect to a Heat Advisory.

Wednesday and Thursday continue to look like the hottest days of the
week (and possibly year). However, uncertainty remains elevated with
the temp forecast these days as well. Tuesday afternoon, a shortwave
will develop over the Dakotas in response to a shortwave, this
shortwave will move across southern MN Tuesday night. There's quite
a bit of uncertainty with how much activity we'll see Tuesday night
into Wednesday morning, but NBM did up PoPs to 50/50 and we'll
likely see higher PoPs once there's better agreement
timing/placement of activity Tuesday night. The issues with this is
it will leave behind cloud cover and if an MCS/MCC can get going, a
cold pool. The ECMWF is best at highlighting the potential impacts
from this scenario, with forecast highs on Wednesday down to the
upper 80s in southern MN (where it takes storms Wednesday morning)
and low 90s in central MN. For Thursday, all of the models show a
weak boundary moving into the MPX area by the afternoon. This will
encounter a very unstable environment, with mlCAPE values in excess
of 3000 j/kg likely by the afternoon with a weakly capped
environment. So this means the potential for afternoon convection
may put a cap on the top end heat we can reach on Thursday. We will
likely need at least a Heat Advisory for one or both of these days,
but given the uncertainties in the temperature forecast from
possible convection, we decided to hold off on any excessive heat
watches at this time. Besides keeping us cooler, we'll have about 40
kts of deep shear to go along with steep mid level lapse rates and
rather large amounts of CAPE, so a severe threat will exist with any
activity Thursday afternoon as well.

For Friday through Monday, we'll gradually see temperatures return
back to near normal for the end of July as the upper flow flattens
out. The biggest takeaway though from this period is the upper jet
will basically be overhead, so there are several small chances for
precip through the weekend, though by then, the deepest moisture and
higher instability will be to our south. So all we need to do is get
through this week and temperatures will settle back down, with there
at least some hope for a few passing thunderstorms and at least not
completely dry conditions.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1247 PM CDT Mon Jul 24 2023

We've had an attempt at convective initiation between STC and MSP
that looks to have developed along the smoke gradient when looking at
satellite. However, this activity has since fizzled out and current
thinking is that we will eventually see some isolated activity this
afternoon, likely near and west of the smoke boundary, but not enough
to warrant putting a precip mention in any of the TAFs. Tonight,
without fresh rain, the fog potential looks much lower than what we
saw last night. Winds much of today/tonight will be light and
variable, with wind directions bouncing between southeast and
northwest, but enough of a gradient arrives on Tuesday to give us a
more consistent south wind direction.

KMSP...VAD wind profile and RAP soundings for our winds trending more
toward WSW direction this afternoon, though we'll likely see
directions bouncing between the south and north of the 210 wind
threshold for the 30s/12s. Isolated activity can't be ruled out
today, but given the fact that stuff that developed to the northwest
around 17z has already fallen apart, that shower threat looks too
low to bring in any sort of precip mention into the TAF.

/OUTLOOK FOR KMSP/
WED...VFR. Chc -SHRA/TS in mrng. Wind SE 5 kts.
THU...VFR. Chc evening TSRA. Wind SE 5-10 kts.
Fri...VFR. Chc TSRA. Wind NE 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

DISCUSSION...MPG
AVIATION...MPG
Hazardous weather outlook, Jul 24, 3:58 PM CDT, 32 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Twin Cities/Chanhassen MN
358 PM CDT Mon Jul 24 2023

MNZ041-042-047-048-054>057-064-065-073>075-082-083-091>093-251200-
Douglas-Todd-Stevens-Pope-Lac Qui Parle-Swift-Chippewa-Kandiyohi-
Yellow Medicine-Renville-Redwood-Brown-Nicollet-Watonwan-
Blue Earth-Martin-Faribault-Freeborn-
358 PM CDT Mon Jul 24 2023

This Hazardous Weather Outlook is for portions of central
Minnesota...south central Minnesota...southwest Minnesota and
west central Minnesota.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hot and humid conditions are expected throughout this week.
Excessive heat is likely with temperatures in the middle and upper
90s and maximum heat indices from the mid 90s to low 100s. A few
thunderstorms are also possible, with a marginal risk of severe
weather Tuesday and Wednesday.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed tonight.

MNZ043>045-049>053-058>063-066>070-076>078-084-085-WIZ014>016-
023>028-251200-
Morrison-Mille Lacs-Kanabec-Stearns-Benton-Sherburne-Isanti-
Chisago-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-McLeod-
Sibley-Carver-Scott-Dakota-Le Sueur-Rice-Goodhue-Waseca-Steele-
Polk-Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire-
358 PM CDT Mon Jul 24 2023

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southeast Minnesota...northwest Wisconsin and west central
Wisconsin.

.DAY ONE...Tonight.

A few thunderstorms are possible into this evening, especially
across central and east central Minnesota into west central
Wisconsin. Large hail and gusty winds may accompany the strongest
storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hot and humid conditions are expected throughout this week.
Excessive heat is likely with temperatures in the middle and upper
90s and maximum heat indices from the mid 90s to low 100s.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed through this evening.

In the hours before

Local storm report, Jul 24, 3:51 PM CDT, 39 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
351 PM CDT Mon Jul 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0246 PM     Tstm Wnd Dmg     2 ENE Hudson            44.98N 92.73W
07/24/2023                   St. Croix          WI   Public

            Two mature, shallow rooted, trees down
            across residential street. Photos relayed on
            Twitter.

&&

pem
Local storm report, Jul 24, 4:02 PM CDT, 28 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
402 PM CDT Mon Jul 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     Hail             Clearwater              45.42N 94.05W
07/24/2023  E1.00 inch       Wright             MN   Public

            Mostly dime hail with some quarter mixed in.
            Photo relayed via Twitter.

&&

pem
Local storm report, Jul 24, 4:03 PM CDT, 27 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
403 PM CDT Mon Jul 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     Tstm Wnd Gst     6 E St. Cloud           45.55N 94.05W
07/24/2023  M53 MPH          Sherburne          MN   ASOS

            ASOS station KSTC St. Cloud AP.

&&
Local storm report, Jul 24, 4:08 PM CDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
408 PM CDT Mon Jul 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     Hail             Dennison                44.40N 93.04W
07/24/2023  M1.25 inch       Goodhue            MN   Cocorahs

            Shredded leaves.

&&

pem
Local storm report, Jul 24, 4:09 PM CDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
409 PM CDT Mon Jul 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     Tstm Wnd Dmg     1 SE Hudson             44.97N 92.74W
07/24/2023                   St. Croix          WI   Law Enforcement

            Sheriffs office reports roof damage/removal
            from thunderstorm winds around 2:45PM.

&&

pem
Local storm report, Jul 24, 4:26 PM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
426 PM CDT Mon Jul 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     Hail             2 N Blaine              45.20N 93.23W
07/24/2023  E1.00 inch       Anoka              MN   Trained Spotter

            Phone report.

&&

pem

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 2:06 PM CDTSpecial Weather StatementMPXRamsey, Washington24 min
Jul 24, 2:30 PM CDTSpecial Weather StatementMPXWashington30 min
Jul 24, 2:42 PM CDTSpecial Weather StatementMPXDakota33 min
Jul 24, 2:46 PM CDTSpecial Weather StatementMPXStearns29 min
Jul 24, 2:56 PM CDTSevere Thunderstorm WarningMPXDakota35 min
Jul 24, 3:16 PM CDTSpecial Weather StatementMPXStearns44 min
Jul 24, 3:17 PM CDTSevere Thunderstorm Warning Destructive damage threatMPXDakota, Goodhue, Rice43 min
Jul 24, 3:18 PM CDTSevere Thunderstorm WarningMPXStearns57 min
Jul 24, 3:26 PM CDTSevere Thunderstorm WarningMPXSherburne, Stearns, Wright49 min
Jul 24, 3:58 PM CDTSevere Thunderstorm WarningMPXStearns19 min
Jul 24, 4:00 PM CDTSevere Thunderstorm Warning Considerable damage threatMPXGoodhue, Rice, Steele30 min
Jul 24, 4:24 PM CDTSevere Thunderstorm WarningMPXAnoka, Ramsey, Washington11 min
Jul 24, 6:13 PM CDTSpecial Weather StatementMPXIsanti32 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.